Kansas, 2015

Hail in Kansas, April 18, 2015

April 18, 2015 · NWS DDC · 15 events in 5 counties and zones

This was day 4 in a row with severe weather. A dryline was one focusing mechanism for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

This was day 4 in a row with severe weather. A dryline was one focusing mechanism for severe weather. Otherwise, supercell thunderstorms developed in a the atmosphere was unstable enough with shear to produce severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 11:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 18, 11:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT SAT APR 18 2015

...UPDATED AVIATION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 336 AM CDT SAT APR 18 2015

UPPER LEVEL LOW PRESSURE WILL APPROACH THE WESTERN HIGH PLAINS
TODAY. COLD MID LEVEL TEMPERATURES WITH 500MB TEMPERATURES AROUND
-20C AND 400MB TEMPERATURES AROUND -32C CAN BE EXPECTED AHEAD OF
THIS FEATURE. LOW LEVEL MOISTURE WILL CONTINUE TO BE AVAILABLE,
WITH SURFACE DEWPOINTS IN THE 50S AHEAD OF A DRYLINE. STRONG
SURFACE BASED INSTABILITY CAN BE EXPECTED AFTER THE LOW CLOUDS
ERODE, WITH SURFACE BASED CAPE VALUES FROM 1500 TO 2500 J/KG AND
POSSIBLY EVEN HIGHER, ALONG WITH HIGH CAPE DENSITY. THE VERTICAL
WIND SHEAR PROFILE WILL BE FAVORABLE FOR ROTATING STORMS WITH HAIL
AS LARGE AS 2" IN DIAMETER AND DAMAGING WIND GUSTS. IT APPEARS
THAT THE DRYLINE WILL BE SITUATED FROM SCOTT CITY TO GARDEN CITY
TO LIBERAL BY AFTERNOON AND THUNDERSTORM CHANCES ARE HIGH AHEAD OF
IT THROUGH SATURDAY EVENING AND INTO SATURDAY NIGHT. HIGHS TODAY
SHOULD REACH INTO THE UPPER 60S TO MID 70S ASSUMING SOME SUNSHINE.
COOLER AIR WILL FILTER INTO PARTS OF WESTERN KANSAS TONIGHT, WITH
LOWS IN THE 40S FROM DODGE CITY WESTWARD TO THE 50S IN SOUTH
CENTRAL KANSAS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 318 AM CDT SAT APR 18 2015

FOR SUNDAY, THE UPPER LEVEL SHORTWAVE WILL BE MOVING EAST INTO THE
MISSOURI VALLEY BY EVENING. SOME SHOWERS AND ISOLATED THUNDERSTORMS
ARE POSSIBLE EARLY ACROSS WESTERN KANSAS, THEN MOVING EAST OUT OF
THE REGION BY LATER AFTERNOON. WINDS WILL BE GUSTY FROM THE
NORTHWEST WITH A COLD FRONT AT 20 TO 30 MPH. HIGHS WILL BE IN THE
LOW TO MID 60S. A RIDGE OF HIGH PRESSURE SETTLES INTO WESTERN KANSAS
SUNDAY NIGHT WITH LIGHT NORTHWEST WINDS AND MOSTLY CLEAR SKIES.
OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 30S. THERE COULD BE SOME
AREAS OF FROST.

FOR MONDAY, SOME LIGHT SHOWERS ARE POSSIBLE MAINLY FAR WEST FROM
SYRACUSE TO ELKHART WITH INCREASING CLOUDS AS A MID LEVEL
DISTURBANCE MOVES ACROSS KANSAS. HIGHS WILL BE AROUND 60 TO 63
DEGREES. OVERNIGHT LOWS WILL BE SLIGHTLY WARMER ON MONDAY NIGHT WITH
MORE CLOUDS AND RANGE FROM THE MID 30S IN THE I-70 AREA TO AROUND 40
TOWARDS THE OKLAHOMA BORDER. SOME LIGHT SHOWERS OR AN ISOLATED
THUNDERSTORM IS POSSIBLE ALONG THE OKLAHOMA BORDER.

FOR THE PERIOD OF TUESDAY INTO FRIDAY, NORTHWEST FLOW ALOFT WILL
TRANSITION TO WEST TO SOUTHWESTERLY FLOW ON THURSDAY INTO FRIDAY
AHEAD OF THE NEXT SHORTWAVE TROUGH MOVING INTO THE ROCKIES. SHOWERS
AND THUNDERSTORM CHANCES INCREASE AS GULF MOISTURE RETURNS AHEAD OF
THE SHORTWAVE. HIGHS WARM FROM THE 60S ON TUESDAY INTO THE LOW TO
MID 70S INTO FRIDAY. LOWS WARM INTO THE 40S TO AROUND 50.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT APR 18 2015

MAIN CONCERN IS CONVECTION. HAVE THE HIGHEST CONFIDENCE OF THUNDERSTORMS
IMPACTING THE KDDC TERMINAL. SECOND HIGHEST CONFIDENCE AT KHYS. TIMING
SHOULD BE 20-22Z FOR KDDC AND 21-23Z FOR KHYS. KGCK SHOULD REMAIN WEST
OF THE DRYLINE AND THUS CONVECTION FREE. WILL MAINTAIN THE TSRA/CB GROUPS
FOR THE TWO TERMINALS. SOME HAIL AND SEVERE WINDS ARE POSSIBLE IN ASSOCIATION
SHOULD A SEVERE TS MOVE OVER THE TERMINAL. WINDS WILL INCREASE BY MORNING
NORTHWESTERLY 15-30 KT WITH SOME MVFR CIGS POSSIBLE IN ASSOCIATION
WITH DEFORMATION BAND AROUND LOW LEVEL PRESSURE PERTURBATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  46  64  36 /  60  60  30  10
GCK  72  45  61  34 /  20  30  20  10
EHA  70  44  62  36 /  10  20  20  10
LBL  72  46  63  37 /  20  20  20  10
HYS  74  49  61  34 /  60  70  60  10
P28  74  54  66  38 /  60  80  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...KRUSE
AVIATION...SUGDEN
Hazardous weather outlook, Apr 18, 3:24 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
424 AM CDT SAT APR 18 2015

KSZ030-031-043>046-061>066-074>081-084>090-191115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
424 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT, MAINLY ALONG
AND EAST OF A LINE FROM SCOTT CITY TO LIBERAL. THESE STORMS COULD
BE SEVERE, WITH HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY FROST IS POSSIBLE MONDAY MORNING AS WINDS BECOME LIGHT
ALONG WITH CLEAR SKIES.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED FROM THIS AFTERNOON INTO TONIGHT,
EAST OF A LINE FROM SCOTT CITY TO LIBERAL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The radar

The Wichita radar (KICT), 97 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Stafford

When
April 18, 12:30 PM CST
Where
Stafford County, 2.34 mi SSW of Zenith
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -98.500

Hail, Stafford

When
April 18, 12:30 PM CST
Where
Stafford County, 2.64 mi SW of Zenith
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -98.510

Hail, Stafford

When
April 18, 1:09 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Hail, Stafford

When
April 18, 1:12 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1.5 in hail
Reported by
Public
Coordinates
38.000, -98.760

Hail, Comanche

When
April 18, 2:00 PM CST
Where
Comanche County, 3.5 mi N of Buttermilk
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.150, -99.340

Hail, Stafford

When
April 18, 2:08 PM CST
Where
Stafford County, 2.97 mi NNW of Stafford Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -98.670

Hail, Kiowa

When
April 18, 2:20 PM CST
Where
Kiowa County, 0.55 mi W of Haviland
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -99.110

Hail, Stafford

When
April 18, 2:27 PM CST
Where
Stafford County, 4.4 mi NE of Hudson
Measured
0.88 in hail
Reported by
Public
Coordinates
38.150, -98.620

Most of the hail was pea sized.

Hail, Kiowa

When
April 18, 2:30 PM CST
Where
Kiowa County, 4.18 mi N of Haviland
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -99.090

The hail covered the ground.

Hail, Stafford

When
April 18, 2:41 PM CST
Where
Stafford County, 4.4 mi NE of Hudson
Measured
0.88 in hail
Reported by
Public
Coordinates
38.150, -98.620

Most of the hail was pea sized.

Hail, Pratt

When
April 18, 3:00 PM CST
Where
Pratt County, 3.35 mi ENE of Hopewell
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -98.940

The ground was covered by the hail.

Hail, Stafford

When
April 18, 3:49 PM CST
Where
Stafford County, 3.05 mi ESE of St John
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -98.700

Hail, Stafford

When
April 18, 3:50 PM CST
Where
Stafford County, 1.29 mi ESE of St John
Measured
0.88 in hail
Reported by
Public
Coordinates
38.010, -98.730

Hail, Barber

When
April 18, 4:00 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.020, -98.480

Hail, Barber

When
April 18, 4:15 PM CST
Where
Barber County, 3.58 mi WSW of Hazelton
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -98.460

The hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575298, 575299, 575300, 575301, 575302, 575303, 575304, 575305, 575306, 575307, 575308, 575309, 575310, 575311, 575312.